Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Omaha, NE

March 30, 20124 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 30, 2012, 4:09 PM CDT for 4 counties in Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2012, 4:09 PM CDT (21:09 UTC)
Expired
Mar 30, 2012, 4:45 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NE, Madison County, NE, Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 4:30 PM CDTHAIL 14 Ne Lindsay, NE
Mar 30, 4:45 PM CDTHAIL 1Humphrey, NENICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS53 KOAX 302109
SVROAX
NEC037-119-141-167-302145-
/O.NEW.KOAX.SV.W.0023.120330T2109Z-120330T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN COLFAX COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN MADISON COUNTY IN EASTERN NEBRASKA...
  PLATTE COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHWESTERN STANTON COUNTY IN EASTERN NEBRASKA...

* UNTIL 445 PM CDT

* AT 405 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINDSAY...OR 23 
  MILES NORTHWEST OF COLUMBUS...AND MOVING EAST AT 35 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  MADISON...LEIGH...LINDSAY...CRESTON...HUMPHREY...TARNOV AND CORNLEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 4185 9768 4181 9713 4151 9725 4165 9777
TIME...MOT...LOC 2105Z 275DEG 32KT 4171 9761 
WIND...HAIL 60MPH 1.00IN

$$
PEARSON
2 follow-up statements
378 
WWUS53 KOAX 302128
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT FRI MAR 30 2012

NEC037-119-141-167-302145-
/O.CON.KOAX.SV.W.0023.000000T0000Z-120330T2145Z/
COLFAX NE-PLATTE NE-MADISON NE-STANTON NE-
428 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM 
CDT FOR EXTREME NORTHWESTERN COLFAX...PLATTE...SOUTHEASTERN 
MADISON AND SOUTHWESTERN STANTON COUNTIES...

AT 424 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRESTON...OR 18 
MILES NORTH OF COLUMBUS...MOVING EAST AT 35 MPH. 

LOCATIONS IMPACTED INCLUDE...
MADISON...LEIGH...CRESTON...HUMPHREY AND CORNLEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND 
AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 4185 9763 4185 9757 4181 9713 4151 9725
      4170 9767 4176 9769
TIME...MOT...LOC 2124Z 275DEG 32KT 4169 9738 WIND...HAIL 60MPH 1.00IN

$$
PEARSON
949 
WWUS53 KOAX 302135
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
435 PM CDT FRI MAR 30 2012

NEC037-119-141-167-302145-
/O.CON.KOAX.SV.W.0023.000000T0000Z-120330T2145Z/
COLFAX NE-PLATTE NE-MADISON NE-STANTON NE-
435 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM 
CDT FOR EXTREME NORTHWESTERN COLFAX...PLATTE...EXTREME 
SOUTHEASTERN MADISON AND SOUTHWESTERN STANTON COUNTIES...

AT 432 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRESTON...OR 20 
MILES NORTH OF COLUMBUS...MOVING EAST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
LEIGH...CRESTON...HUMPHREY...TARNOV AND CORNLEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 4183 9755 4181 9713 4151 9725 4167 9767
TIME...MOT...LOC 2132Z 282DEG 25KT 4171 9746 WIND...HAIL 60MPH 1.00IN

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:14 PM CDT, 55 minutes earlier.

Area forecast discussion, Mar 30, 3:14 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT FRI MAR 30 2012

.SHORT TERM...TONIGHT THROUGH MONDAY.

SEVERAL PERIODS OF ISOLD/SMALL POP CONVECTION CHANCES DOT SHORT
TERM FORECAST LANDSCAPE OTHERWISE TEMPERATURES ARE THE PRIMARY CONCERN.

FIRST SMALL PRECIP CHANCE IS EARLY THIS EVENING AS UPPER SHORT
WAVE ENERGY PUSHING TOWARD MO RIVER PER AFTERNOON STLT IMAGERY
FOCUSES ON CONVERGENT BOUNDARY WHICH AT 19Z STRETCHED FROM YKN-
TQE-OMA WITH SECOND CONVERGENT AREA APPROACHING LNK AND OLU.
SELECTIVE MODELS...I.E. HRRR+4KM WRF HAVE GENERATED SMALL QPF CLUSTER
WHICH PUSHES INTO SWRN IA BEFORE WEAKENING FAIRLY QUICKLY WITH
LOSS OF HEATING. MEANWHILE RUC KEPT MID LAYER PRETTY DRY/WELL
MIXED CAP AND GFS NOT OVERLY SUPPORTIVE EITHER. WILL EXTEND SMALL
POPS ERN ZONES EARLY THIS EVENING...HOWEVER...DUE TO CONVERGENT
CU AND OCNL WEAK CELLS THAT HAD CONTD TO DEVELOP ON RADAR IN
19-20Z PERIOD.

OTHERWISE FLAT UPPER RIDGING SPREADING ACROSS PLAINS ON SATURDAY
WILL BRING EVEN WARMER READINGS TO AREA WITH NEAR RECORD HIGHS
LIKELY AT OFK/OMA AND LNK. DID NOT INCLUDE LATE AFTERNOON POPS AT
THIS TIME NEAR H85 THERMAL AXIS NEAR OR N OF OMA AND POINTS
EWD...BUT CONVECTIVE TEMPERATURES COULD BE REACHED PER NAM
FORECAST SOUNDINGS. AREA WILL HAVE TO BE MONITORED...BUT LEFT OUT
DUE TO AREA APPEARS WILL EXTEND IN GENERAL UPPER RIDGE AREA.

UPPER RIDGE AMPS/SHIFTS EAST A LITTLE SUNDAY SPREADING EVEN
WARMER H85 TEMPS OVER AREA. RECORD HIGHS AGAIN APPROACHED MANY
LOCATIONS AS IT APPEARS MOST HIGHS SHOULD BE A FEW DEGREES WARMER
THAN THOSE EXPECTED ON SATURDAY.

LEFT IN SMALL POPS WITH FRONT ON MONDAY ALTHOUGH THERE WAS LITTLE
UPPER SUPPORT WITH FRONT PUSHING INTO NEGATIVELY TILTED UPPER
RIDGE AS ENERGY SPLITS. HOWEVER...WITH VERY WARM TEMPERATURES
AHEAD OF THIS STRONGER COLD FRONT...AND DELAYED TIMING A BIT...DID
BOOST MAX TEMPS A CATEGORY OR SO SERN 1/2-2/3RDS OF THE AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

FOCUS TURNS TO HOW FAR NORTH UPPER LOW WILL DRIFT FOR POSSIBLE
PRECIP CHANCES...IF IT LIFTS FAR ENOUGH N...OR FOR POTENTIAL
FROST/ISOLD FREEZING TEMPERATURES IF PATTERN DEVELOPS INTO A
STALLED REX-LIKE BLOCK WITH UPPER LOW FARTHER SOUTH. ALTHOUGH
LOWERED A FEW LOW TEMPERATURES INTO UPPER 30S-40ISH WED AM DID NOT
STRAY TOO FAR FROM MODEL BLEND WITH OTHER LOW TEMPS AS TOO MANY
UNCERTAINTIES PERSIST. DID ALSO LOWER MAX TEMPS A LITTLE IN WED-
THU PERIOD AND SPREAD POPS A LITTLE FARTHER NW MON NIGHT INTO TUE.
HOWEVER...ENTIRE PERIOD WILL LIKELY SEE CHANGES...AND AT LEAST
MODERATE ONES...AS CONFIDENCE WAS LOW WITH HOW PATTERN WILL
DEVELOP.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK AND KOFK.

VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD. A MID LEVEL
SHORTWAVE IS MOVING THROUGH EASTERN NEBRASKA THIS AFTERNOON. THIS
COULD SPARK A FEW THUNDERSTORMS...MAINLY BEFORE 7 PM.

PEARSON

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Mar 30, 12:01 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1201 PM CDT FRI MAR 30 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1201 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON NORTH OF
THE PLATTE RIVER IN NEBRASKA AND AREAS ALONG THE MISSOURI RIVER IN
IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AS A COLD FRONT MOVES
THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA. HOWEVER THE RISK OF
SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

PEARSON

In the hours before

Special weather statement, Mar 30, 4:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT FRI MAR 30 2012

NEZ031>033-042-043-302145-
STANTON NE-COLFAX NE-MADISON NE-CUMING NE-PLATTE NE-
402 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...COLFAX...
SOUTHEASTERN MADISON...SOUTHWESTERN CUMING AND PLATTE COUNTIES
UNTIL 445 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LINDSAY...OR 20 MILES
SOUTHWEST OF NORFOLK...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...CLARKSON...LEIGH...CRESTON...HUMPHREY AND CORNLEA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4187 9765 4184 9699 4150 9708 4169 9767
TIME...MOT...LOC 2058Z 275DEG 34KT 4178 9762

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:08 PM CDTSevere Thunderstorm WarningOAXCass37 min
Mar 29, 7:25 PM CDTSevere Thunderstorm WarningOAXJefferson35 min
Mar 29, 7:49 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe26 min
Mar 29, 9:53 PM CDTSevere Thunderstorm WarningOAXOtoe31 min
Mar 30, 4:02 PM CDTSpecial Weather StatementOAXColfax43 min
Mar 30, 4:31 PM CDTSpecial Weather StatementOAXWayne44 min
Mar 30, 4:44 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Madison, Platte, Stanton46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.